Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 57, NWS Jackson, MS

August 12, 2001Copiah County, Simpson County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 12, 2001, 8:19 AM CDT for Copiah County, Simpson County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2001, 8:19 AM CDT (13:19 UTC)
Expired
Aug 12, 2001, 10:15 AM CDT
In force
116 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Copiah County, MS, Simpson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 121324
FFWJAN
MSC029-127-121515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
819 AM CDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  EASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1015 AM CDT

* AT 819 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE COPIAH...SIMPSON 
  COUNTY LINE OR 5 MILES NORTH OF GEORGETOWN...THESE STORMS ARE      
  CONTINUING TO MOVE OVER THE SAME LOCATION.

RADAR ESTIMATED RAINFALL AMOUNTS OF 4 TO 6 INCHES HAVE ALREADY 
OCCURRED OVER THIS AREA SINCE 6 AM. THESE STORMS ARE CONTINUING TO 
DEVELOP UPSTREAM AND ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES 
WILL BE POSSIBLE.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3205 9004 3205 9032 3176 9029 3180 8995

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:15 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 3:15 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT SUN AUG 12 2001

SUNDAY LOOKS TO BE ANOTHER WET DAY FOR THE FORECAST AREA...BUT A
DRIER AIRMASS LOOKS TO SETTLE OVER THE REGION LATE MONDAY INTO
TUESDAY BEHIND AN APPROACHING FRONTAL BOUNDARY.

MODELS AGAIN AGREE ON THE MAJOR FEATURES TO AFFECT THE CWFA THROUGH
60HRS. 500MB SHEAR AXIS TO REMAIN STATIONARY ALONG THE MS/AL BORDER
THROUGH TODAY AND SHIFTING SOUTH AND EAST ON MONDAY...BECOMING MORE
W-E ORIENTED ALONG THE COAST THROUGH THE REMAINDER OF THE FORECAST PERIOD.
AT THE SURFACE...SLOW MOVING FRONTAL BOUNDARY TO APPROACH THE
NORTHERN TIER OF ZONES BY EARLY MONDAY...AND SHOULD MOVE TO THE
SOUTHERN TIER OF ZONES BY EARLY TUESDAY. A SOMEWHAT DRIER AIRMASS
SHOULD BEGIN SETTLING OVER THE REGION LATER MONDAY (PWS BLO 2) AND
LAST INTO THE EXTENDED PERIOD. THUS...GETTING BACK TO A MORE DIURNAL
PRECIP PATTERN. NEXT FRONTAL BOUNDARY LOOKS TO APPROACH THE
MISSISSIPPI DELTA REGION BY FRIDAY.

THE FIRST 24 HOUR FORECAST PERIOD WILL AGAIN RELY HEAVILY ON
MESOSCALE FEATURES AND THE 5OOMB SHEAR AXIS IN THE EAST. 88D SHOWING
SOME SHOWERS MOVING SOUTHEAST OVER THE JACKSON METRO AREA. THIS HAS
OCCURRED THE PAST SEVERAL NIGHTS IN A ROW...ASSOCIATED WITH GOOD
UPGLIDE AND RISING THETA SURFACES IN THE 305K TO 310K RANGE. THESE
SHOWERS SHOULD BEGIN DIMINISHING A FEW HOURS AFTER SUNRISE AS THINGS
HEAT UP. OLD CONVECTIVE SYSTEM THAT DIED OVER THE NORTHEAST
LA/SOUTHEAST AR ZONES EARLIER TONIGHT...WILL PROVIDE FOCUS FOR
AFTERNOON CONVECTION ALONG THE MISSISSIPPI RIVER. IN FACT...BOTH THE
ETA AND AVN SEEM TO AGREE ON THIS POINT. CONVECTION IN THE EAST
SHOULD FIRE MAINLY IN THE AFTERNOON...WITH THE SHEAR AXIS HELPING TO
FIRE STORMS. LATER TONIGHT...BOTH MODELS SEEM TO INDICATE ANOTHER
SHORTWAVE APPROACHING THE WESTERN ZONES SPARKING ANOTHER ROUND OF
PRECIP OVERNIGHT. SINCE THESE FEATURES ARE HARD TO PINPOINT AND
TRACK...WILL STAY CONSERVATIVE AND LEAVE CHANCE POPS IN THE WEST. IN
THE EAST...WILL LEAVE LOW END CHANCE POPS IN THE FORECAST IN THE
VICINITY OF THE SHEAR AXIS.

MONDAY IS A SLIGHTLY DIFFERENT STORY. THE SHEAR AXIS HAS BEGUN TO
SHIFT SOUTH AND EASTWARD. THE FRONTAL BOUNDARY BEGINS APPROACHING.
NOT A LOT OF UPPER LEVEL DYNAMICS ASSOCIATED WITH THIS SYSTEM...BUT
SOME FRONTAL CONVERGENCE ALONG WITH AFTERNOON HEATING SHOULD SPARK
SCATTERED MAINLY AFTERNOON CONVECTION...ESPECIALLY IN THE CENTRAL
AND SOUTH. FRONT SHOULD MAKE IT TO THE SOUTHERN ZONES LATE MONDAY
INTO TUESDAY...WHERE THE REMNANTS WILL SIT ALONG THE COAST...
PROMPTING OVERNIGHT CHANCE POPS IN THE SOUTH.

THE CURRENT EXTENDED FORECAST LOOKS GOOD AND WILL ONLY MAKE COSMETIC
CHANGES DUE TO SHIFTING AROUND OF ZONES.

GUIDANCE LOOKS PRETTY GOOD. TEMPS SHOULD BE BE NEAR 90 IN THE NORTH
TODAY...WHERE MORE INSOLATION IS POSSIBLE. OTHERWISE...UPPER 80S WILL
SUFFICE. MOS AND MAV SEEM TO HAVE THIS HANDLED FAIRLY WELL. WILL
ALSO STICK FAIRLY CLOSE TO POPS.

ALSO...WILL DISCONTINUE FLOOD WATCH. THINK 1 TO 2 INCH RAINFALL
AMOUNTS WILL BE POSSIBLE. (SOME 3 AMOUNTS WILL BE POSSIBLE BUT VERY
LOCALIZED) OVER MAINLY CENTRAL AND SOUTHER AREAS TODAY. THIS IS
SLIGHTLY BELOW GUIDANCE. THIS LOOKS IN LINE WITH NCEP GUIDANCE.

PRELIM NUMBERS...
JAN 88/73/90/72 7441
MEI 88/73/89/72 6341

.JAN...
MS...NONE
LA...NONE
AR...NONE

In the hours before

Special weather statement, Aug 12, 6:08 AM CDT, 2 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
608 AM CDT SUN AUG 12 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT OVER THE FORECAST AREA...INCLUDING NORTHEAST LOUISIANA,
EXTREME SOUTHEAST ARKANSAS, AND MUCH OF MISSISSIPPI.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, BUT SOME MAY PRODUCE
WIND GUSTS TO 40 MPH, TORRENTIAL RAINFALL, AND FREQUENT LIGHTNING
STRIKES. VERY MOIST AIR REMAINS IN PLACE ACROSS THE REGION. THE
MOISTURE COMBINED WITH DAYTIME HEATING, UPPER LEVEL DISTURBANCES,
AND SEVERAL SURFACE BOUNDARIES WILL LEAD TO RAPID THUNDERSTORM
DEVELOPMENT, ESPECIALLY IN THE AFTERNOON.

...FLOODING...
PLENTY OF MOISTURE IS AVAILABLE FOR LOCALLY HEAVY RAINFALL
TODAY... ESPECIALLY ACROSS NORTHEAST LOUISIANA...AND OVER
PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...TO THE SOUTH OF A
HOLLANDALE TO MACON LINE. ISOLATED RAINFALL AMOUNTS OF UP TO 2
INCHES IN ONE HOUR COULD OCCUR...RESULTING IN STREET FLOODING AND
FLOODING OF SMALL STREAMS AND CREEKS. MOTORISTS SHOULD EXERCISE
CAUTION AND BE ALERT FOR PONDING OF WATER ON ROADWAYS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS...DUE TO SEVERE THUNDERSTORM
ACTIVITY OR SIGNIFICANT FLOODING...IS NOT ANTICIPATED THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 12, 7:15 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
715 AM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0640 AM    RICHLAND                  MS   FLOOD
08/12/01   RANKIN                         RICHLAND P.D. REPORTED
                                          A FEW HOMES FLOODED AS
                                          WELL AS PORTIONS OF
                                          HIGHWAY 49.

0655 AM    JACKSON                   MS   FLOOD
08/12/01   HINDS                          TV STATION REPORTED
                                          STREET FLOODING IN
                                          DOWNTOWN JACKSON
                                          ASSOCIATED WITH FIVE
                                          INCHES OF RAIN DURING A
                                          ONE HOUR PERIOD.
Local storm report, Aug 12, 8:12 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
812 AM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0745 AM    JACKSON                   MS   FLOOD
08/12/01   HINDS                          E.O.C REPORTED SEVERAL
                                          HOMES AND STREETS
                                          FLOODED IN DOWNTOWN
                                          JACKSON.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:47 AM CDTFlash Flood WarningJANHinds, Rankin118 min
Aug 12, 8:45 AM CDTFlash Flood WarningJANHinds, Rankin4 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.